Missouri, 2025

Wildfire and High Wind in Missouri, March 14 to 18, 2025

March 14 to 18, 2025 · NWS SGF · 18 events in 14 counties and zones

Gusty winds of 40-60mph occurred during the afternoon of March 14th. Afternoon relative humidity fell into the 10-20 percent range which led to extreme fire conditions.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Gusty winds of 40-60mph occurred during the afternoon of March 14th. Afternoon relative humidity fell into the 10-20 percent range which led to extreme fire conditions. This led to power outages and numerous tree limbs down. Numerous grass and brush fires occurred due to the extreme fire behavior. A High Wind Warning was in effect for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 14, 5:35 AM CST, 2 hours 25 minutes earlier. Its key messages:

  • Winds: High Wind Watch upgraded to a Warning and extended in time and space. Models trended strong with winds and lingered high winds later into the early overnight hours. Southerly non- thunderstorm winds of 30-40 mph and gusts up to 65 mph for much of the area. Wind Advisory with gusts up to 55 mph for far south-central MO.
  • Fire: Red Flag Warning remains in effect for much of the area for EXTREME FIRE DANGER today into tonight due to aforementioned strong winds and relative humidity values dropping into the 15-25% range.
  • Severe Thunderstorms: Thunderstorms expected to develop over the area this afternoon and expand in coverage as they move east. Greatest chances and coverage is east of Highway 65. All modes of severe weather possible, with winds being the most likely hazard. See SPC Day 1 Convective Outlook for further detail.
  • Additional Fire: Fire weather concerns continue for the Saturday through next Wednesday, with confidence highest in elevated to significant fire danger Sunday through Tuesday.
Area forecast discussion, Mar 14, 5:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
635 AM CDT Fri Mar 14 2025

.KEY MESSAGES...

- Winds: High Wind Watch upgraded to a Warning and extended in
  time and space. Models trended strong with winds and lingered
  high winds later into the early overnight hours. Southerly
  non- thunderstorm winds of 30-40 mph and gusts up to 65 mph
  for much of the area. Wind Advisory with gusts up to 55 mph
  for far south-central MO.

- Fire: Red Flag Warning remains in effect for much of the area
  for EXTREME FIRE DANGER today into tonight due to
  aforementioned strong winds and relative humidity values
  dropping into the 15-25% range.

- Severe Thunderstorms: Thunderstorms expected to develop over
  the area this afternoon and expand in coverage as they move
  east. Greatest chances and coverage is east of Highway 65. All
  modes of severe weather possible, with winds being the most
  likely hazard. See SPC Day 1 Convective Outlook for further
  detail.

- Additional Fire: Fire weather concerns continue for the
  Saturday through next Wednesday, with confidence highest in
  elevated to significant fire danger Sunday through Tuesday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 303 AM CDT Fri Mar 14 2025

A few noteworthy changes with this forecast update:

1. Models have trended strong with winds and linger those winds
later in the evening and early tonight. This is due to a
southeastward shift with where the surface low will move, which
is closer to our area. Upgraded the High Wind Watch to a
Warning and expanded in time and space.

2. Increased potential for supercells to develop generally
generally east of Highway 65 and north of Highway 60. However,
there is still uncertainty. This increases potential for higher
end severe hazards in these areas.

3. Models showing some elevated thunderstorms possible this
morning and early afternoon over mainly the SW CWA. Could see
some 1" hail and enhanced winds under these, but don't expect
much precip to make it to the ground.

Otherwise the rest of the forecast and hazards are on track with
this major, impactful storm system thanks to excellent work of
previous forecast shifts. Note that supporting graphics and info
can be found in the DSS Packet.

Non-thunderstorm Winds: Increased frequent gust messaging to
"up to 65 mph" given strong wind fields and deep mixing. Model
wind gust output likely is underdone given how deep the mixing
will be, so utilized momentum transfer from bufkit to refine
gusts. Still can't rule out some infrequent gusts over 70mph.
The strong winds are expected along and west of Highway 65, but
will be strong over the entire area. Due to the surface low
being modeled to occlude closer the CWA (over far SE Nebraska),
winds are strong and linger later than previously expected. New
guidance even showing gusts up to 60 mph after midnight
tonight. Additional adjustments to the timing of the wind
headlines are possible.

Dry air and Fire: Few changes here, aside from the stronger
winds and later lingering of the strong winds. Still looking at
minRH values of 10-25%. Take note that our typical timing of
driest conditions is not going to happen today. The driest air
pushes in from the west this afternoon into tonight. Also worth
noting that for areas south of I-44, RH values will remain
20-30% all night tonight into early Saturday. Make takeaway is
strong messaging not to burn given extremely critical fire
threat.

Severe: There remains uncertainty in exactly where storms will
develop this afternoon. Right now, this looks to be somewhere
west of Highway 65. Coverage is expected to increase with
eastward extend. The initial develop is generally expected to
develop into linear QLCS and shift to the NNE into central MO.
Winds in excess of 70 mph and QLCS tornadoes would be the main
concern with linear modes. Models have trended toward greater
support for discrete convection to develop southward along the
dry line mainly east of Highway 65 and north of Highway 60.
Dynamics are so strong with this system and wind fields are
extremely supportive of organized severe weather, so if
supercells can form the higher end of severe threats will be
possible with 70+mph winds, up to baseball hail, and tornadoes
(some strong). There remains uncertainty with this, so check
back for updates and have ways to receive warnings. It's also
worth noting that storms will have fast motions due to strong
wind fields.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 303 AM CDT Fri Mar 14 2025

The Weekend: A trough will be slow to move through Saturday and
Sunday which leads to lower confidence in temperatures and any
precipitation chances. Ensemble variances increase as another
shot at precipitation arrive Saturday into Saturday night with
a second frontal passage. Preciptiation chances still remain low
and less than 20 percent. High temps should be much closer to
average if the clouds and lower 850mb temps persist.

Next Week: Overall the ensembles suggest a large ridge
developing which will increase the southerly winds and 850mb
temps therefore well above average highs look to return along
with steady winds which will only increase the fire danger
again. We are already seeing signals for significant fire danger
by Monday and Tuesday. This will be monitored closely over the
coming days.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 625 AM CDT Fri Mar 14 2025

Winds will be the primary, and major, impact this TAF period.
Strong southerly winds gusting over 50 kts at times are expected
during the day and into early tonight. Winds will diminish
some tonight but will remain breezy. LLWS will also be an issue.

Thunderstorms are possible, mainly at KSGF and KBBG, but
thinking coverage and potential will be limited so kept those
only mentioned in prob30 lines. If storms do develop, they will
quickly move through in as a thin line and could be severe.

&&

.FIRE WEATHER...
Issued at 300 PM CDT Thu Mar 13 2025

Today:

Southerly winds of 30-40 mph gusting to 50-65 mph are
going to occur today into tonight.

Humidity values will fluctuate between 25-40% at times later
this morning and afternoon until a dry line brings much drier
air in from the west this afternoon into tonight. Note that the
timing of driest air will be unusual because the air is pushing
into the area rather than resulting from afternoon mixing. RH
values of 10-20% will move in behind the dryline and cover most
of the area this evening. Moisture then improves from the NW
tonight, but RH values should remain at 20-30% all night in
areas south of I-44 and winds will be gusty all night.

Showers and thunderstorms are expected this afternoon and
evening along and ahead of the dry line, but the coverage is
expected to be limited for most of the area in the Red Flag
Warning. It's quite possible that most areas in the warning
remain dry. If thunderstorms do form, fire crews should be
prepared for lightning and severe weather including very strong
winds, large hail (potentially up to baseball size), and
tornadoes.

Saturday and beyond: Saturday will be cloudy, but winds will
remain elevated (10-20 mph gusting to 20-30 mph) out of the SW
shifting to NW with MinRH values of 30-40%.

Fire danger looks likely early next week as well, with a dry/windy
pattern continuing. Even at 5-6 days lead time, fire danger is
looking Significant Monday/Tuesday. Definitely stay tuned to this
threat and keep tabs on daily updates.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 10 AM this morning to 1 AM CDT Saturday
     for KSZ073-097-101.
     High Wind Warning from 10 AM this morning to 1 AM CDT Saturday
     for KSZ073-097-101.
MO...Red Flag Warning from 10 AM this morning to 1 AM CDT Saturday
     for MOZ055>058-066>071-077>082-088>097-101>105.
     High Wind Warning from 10 AM this morning to 1 AM CDT Saturday
     for MOZ055>058-066>071-077>083-088>095-101>103.
     Wind Advisory from 10 AM this morning to 1 AM CDT Saturday for
     MOZ096>098-104>106.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
FIRE WEATHER...Titus
Hazardous weather outlook, Mar 14, 2:14 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
314 AM CDT Fri Mar 14 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
314 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Moderate tornado risk.
  Enhanced hail risk.
  Moderate thunderstorm wind damage risk.
  Significant lightning risk.
  Significant non thunderstorm wind risk.
  Extreme fire weather risk.

DISCUSSION...

South to southwest non-thunderstorm winds will gust up to 50-65
mph today. These damaging winds will also make driving difficult,
especially in high profile vehicles.

Critical to extreme fire danger conditions will exist across most
of the area today into tonight due to dry air, strong winds, and
dry ground cover fuels. Fires will spread very quickly with spot
fires common. Fire control will be extremely difficult.

Severe thunderstorms are possible from around 4pm to 10pm today.
Storm coverage will be low to none across southeast Kansas and far
west Missouri, but increases with eastward extent and is highest
east of Missouri Highway 65. Damaging winds in excess of 70 mph
is the most likely risk with these thunderstorms. East of Highway
65 and especially along and east of Highway 63, supercell
thunderstorms will be posisble. If supercells can form, winds in
excess of 70 mph, large hail up to the size of baseballs, and
tornadoes (some strong) will be possible. The supercell threat is
very conditions and still uncertain, so have ways to receive
warnings and stay tuned for updates.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional elevated to significant fire weather conditions will
exist Sunday, Monday, and Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind, 5 wildfire. Local standard time, as filed.

Wildfire, Benton

When
March 14, 8:00 AM CST to 12:00 PM CST
Where
Benton forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

A 450 acre wildfire burned for several days in southern Benton County near Fristoe in the Granny's Acres Conservation Area. Local fire departments and the Missouri Department of Conservation worked for several days to put out the fire.

Wildfire, Camden

When
March 14, 1:00 PM CST to 7:00 PM CST
Where
Camden forecast zone
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Numerous wildfires occurred during the afternoon hours of March 14th. The majority of the fires were in southwestern Camden County just east of Macks Creek where at least 3000 acres burned. US Highway 54 had to be closed for a period of time due to low visibility from fires. Several structures were damaged or destroyed including homes, outbuildings and vehicles. The fires were eventually put out by the evening time as thunderstorms moved through the area.

High Wind, Benton

When
March 14, 1:10 PM CST
Where
Benton forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Non thunderstorm winds blew shingles off a roof east of Cole Camp.

High Wind, Jasper

When
March 14, 2:00 PM CST
Where
Jasper forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts ripped shingles off a roof and downed a flag pole near Sarcoxie.

High Wind, McDonald

When
March 14, 2:10 PM CST
Where
McDonald forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

A 63mph non thunderstorm wind gust was measured seven miles west southwest of Goodman.

High Wind, Webster

When
March 14, 2:39 PM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Three large trees were downed across the highway near Niangua. This was caused by non thunderstorm winds.

High Wind, Laclede

When
March 14, 2:57 PM CST
Where
Laclede forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

A 64 mph non thunderstorm wind gust was measured in Lebanon.

Wildfire, Ozark

When
March 14, 3:00 PM CST to 7:00 PM CST
Where
Ozark forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

A total of 993 acres burned as a result of a wildfire in Ozark county near Gainesville. The fire originally started on March 14th however it reignited a few days later.

Wildfire, Dent

When
March 14, 3:00 PM CST to March 18, 4:00 PM CST
Where
Dent forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

A 793 acre wildfire burned in Dent County near Salem. The fire started on March 14th and burned for several days. Local fire departments and the Missouri Department of Conservation were able to get the fire out on March 18th.

Wildfire, Pulaski

When
March 14, 3:00 PM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

A 576 acre wildfire occurred in Pulaski County near Crocker. This fire spread north into Miller County and was worked by several fire departments.

High Wind, Greene

When
March 14, 3:00 PM CST
Where
Greene forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts damaged siding on an apartment in southwest Springfield.

High Wind, Dallas

When
March 14, 3:11 PM CST
Where
Dallas forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Non thunderstorm wind gusts downed multiple tree limbs and a tree near Foose.

High Wind, Maries

When
March 14, 3:31 PM CST
Where
Maries forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

A 62 mph non thunderstorm wind gust was measured at the Rolla National Airport in Vichy.

High Wind, Greene

When
March 14, 3:31 PM CST
Where
Greene forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A 59 mph non thunderstorm wind gust was measured at the Springfield Branson National Airport.

High Wind, Phelps

When
March 14, 4:13 PM CST
Where
Phelps forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Non thunderstorm winds downed a large tree in Rolla.

High Wind, Christian

When
March 14, 4:16 PM CST
Where
Christian forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Non thunderstorm winds downed a tree into the road in Ozark.

High Wind, Phelps

When
March 14, 4:22 PM CST
Where
Phelps forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Non thunderstorm winds downed several large trees. Gutters were damaged off of homes near Northwye.

High Wind, Pulaski

When
March 14, 4:42 PM CST
Where
Pulaski forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Non thunderstorm winds blew the roof off a bus barn in Dixon.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232636, 1232633, 1240245, 1240248, 1240237, 1240238, 1240240, 1232634, 1232635, 1232637, 1240250, 1240241, 1240239, 1240242, 1240243, 1240244, 1240247, 1240246.